Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 166, NWS Atlanta, GA

March 7, 2024Cobb County, Douglas County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 7, 2024, 3:01 PM EST for Cobb County, Douglas County, Georgia. It took effect at Mar 10, 2024, 9:08 AM EDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Mar 7, 2024, 3:01 PM EST (20:01 UTC)
In effect from
Mar 10, 2024, 9:08 AM EDT
Expired
Mar 8, 2024, 10:10 PM EST
In force
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Cobb County, GA, Douglas County, GA

The radar

The Atlanta radar (KFFC), 46 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sweetwater Creek near Austell (AUSG1). The gauge peaked at 9.13 ft at Mar 9, 2024, 10:00 PM EST.

actionminormoderate51003/0703/0803/0903/10
Action stage
8 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02337000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

432 
WGUS42 KFFC 072001
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
301 PM EST Thu Mar 7 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Sweetwater Creek near Austell affecting Douglas and Cobb Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued late tonight at 315 AM EST.

&&

GAC067-097-080815-
/O.NEW.KFFC.FL.W.0166.240310T1308Z-240311T0613Z/
/AUSG1.1.ER.240310T1308Z.240310T1700Z.240311T0012Z.NO/
301 PM EST Thu Mar 7 2024

...FLOOD WARNING IN EFFECT FROM SUNDAY MORNING TO EARLY MONDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Sweetwater Creek near Austell.

* WHEN...From Sunday morning to early Monday morning.

* IMPACTS...At 10.0 feet, Flood Stage is reached. Minor flooding 
  occurs in the woodlands and fields upstream and downstream from 
  the gage near the Interstate 20 bridge. Portions of a paintball 
  playing field just downstream of the bridge begin to flood. 
  Athletic fields in the Woodrow Wilson Park on Mount Vernon Road 
  begin to flood due to water backing up in ditches.

* ADDITIONAL DETAILS...
  - At 2:45 PM EST Thursday the stage was 7.5 feet.
  - Forecast...The river is expected to rise above flood stage
    late Sunday morning to a crest of 10.9 feet early Sunday
    afternoon. It will then fall below flood stage Sunday
    evening.
  - Flood stage is 10.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466


$$
4 follow-up statements
716 
WGUS82 KFFC 080148
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
848 PM EST Thu Mar 7 2024

...The Flood Warning is extended for the following rivers in 
Georgia...

  Sweetwater Creek near Austell affecting Cobb and Douglas Counties.

For the Sweetwater Creek...including Powder Springs, Powder Springs, 
Powder Springs, Austell, Austell, Austell, Sweetwater Creek below 
Austell...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

Friday morning at 1000 AM EST.

&&

GAC067-097-081500-
/O.EXT.KFFC.FL.W.0166.240310T0948Z-240311T1020Z/
/AUSG1.1.ER.240310T0948Z.240310T1700Z.240311T0420Z.NO/
848 PM EST Thu Mar 7 2024

...FLOOD WARNING NOW IN EFFECT FROM LATE SATURDAY NIGHT TO MONDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Sweetwater Creek near Austell.

* WHEN...From late Saturday night to Monday morning.

* IMPACTS...At 12 feet, Minor flooding continues in the woodlands 
  and fields upstream and downstream from the gage near the 
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge and athletic fields in the Woodrow Wilson 
  Park on Mount Vernon Road are flooded with one to two feet of 
  water. A portion of Wren Circle in Douglas County...the County 
  Iron Works and Sunlight Drive in Cobb County begin to flood.

* ADDITIONAL DETAILS...
  - At 7:45 PM EST Thursday the stage was 6.9 feet.
  - Forecast...The river is expected to rise above flood stage
    early Sunday morning to a crest of 12.3 feet early Sunday
    afternoon. It will then fall below flood stage early Monday
    morning.
  - Flood stage is 10 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466


$$
546 
WGUS82 KFFC 081009
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
509 AM EST Fri Mar 8 2024

...The Flood Warning continues for the following rivers in Georgia...

  Sweetwater Creek near Austell affecting Douglas and Cobb Counties.

For the Sweetwater Creek...including Austell...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

this afternoon at 515 PM EST.

&&

GAC067-097-082215-
/O.CON.KFFC.FL.W.0166.240310T0948Z-240311T1020Z/
/AUSG1.1.ER.240310T0948Z.240310T1700Z.240311T0420Z.NO/
509 AM EST Fri Mar 8 2024

...FLOOD WARNING REMAINS IN EFFECT FROM LATE SATURDAY NIGHT TO 
MONDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Sweetwater Creek near Austell.

* WHEN...From late Saturday night to Monday morning.

* IMPACTS...At 12.0 feet, Minor flooding continues in the woodlands 
  and fields upstream and downstream from the gage near the 
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge and athletic fields in the Woodrow Wilson 
  Park on Mount Vernon Road are flooded with one to two feet of 
  water. A portion of Wren Circle in Douglas County...the County 
  Iron Works and Sunlight Drive in Cobb County begin to flood.

* ADDITIONAL DETAILS...
  - At 4:45 AM EST Friday the stage was 6 feet.
  - Forecast...The river is expected to rise above flood stage
    early Sunday morning to a crest of 12.3 feet early Sunday
    afternoon. It will then fall below flood stage early Monday
    morning.
  - Flood stage is 10 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466


$$
484 
WGUS82 KFFC 081510
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1010 AM EST Fri Mar 8 2024

...The Flood Warning continues for the following rivers in Georgia...

  Sweetwater Creek near Austell affecting Douglas and Cobb Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this evening at 1015 PM EST.

&&

GAC067-097-090315-
/O.EXT.KFFC.FL.W.0166.240310T1700Z-240311T0000Z/
/AUSG1.1.ER.240310T1700Z.240310T1700Z.240310T1800Z.NO/
1010 AM EST Fri Mar 8 2024

...FLOOD WARNING NOW IN EFFECT FROM SUNDAY AFTERNOON TO SUNDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Sweetwater Creek near Austell.

* WHEN...From Sunday afternoon to Sunday evening.

* IMPACTS...At 10 feet, Flood Stage is reached. Minor flooding 
  occurs in the woodlands and fields upstream and downstream from 
  the gage near the Interstate 20 bridge. Portions of a paintball 
  playing field just downstream of the bridge begin to flood. 
  Athletic fields in the Woodrow Wilson Park on Mount Vernon Road 
  begin to flood due to water backing up in ditches.

* ADDITIONAL DETAILS...
  - At 9:45 AM EST Friday the stage was 5.5 feet and falling.
  - Forecast...The river is expected to rise to a crest of 10.0
    feet early Sunday afternoon. It will then fall below flood
    stage early Sunday afternoon.
  - Flood stage is 10 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466


$$
102 
WGUS82 KFFC 090310
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1010 PM EST Fri Mar 8 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Sweetwater Creek near Austell affecting Douglas and Cobb Counties.

GAC067-097-090415-
/O.CAN.KFFC.FL.W.0166.240310T1700Z-240309T0310Z/
/AUSG1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1010 PM EST Fri Mar 8 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Sweetwater Creek near Austell.

* ADDITIONAL DETAILS...
  - At 9:45 PM EST Friday the stage was 4.6 feet.
  - Forecast...The river is expected to rise to a crest of 6.6
    feet early Sunday afternoon.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 7, 12:35 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 7, 12:35 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1235 PM EST Thu Mar 7 2024

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Friday)
Issued at 334 AM EST Thu Mar 7 2024

Key Messages:

 - Dry weather will prevail in the region through tonight.

 - A couple light rain showers could develop by Friday afternoon,
   but in generally the next precipitation event should hold off
   until Friday night.

Today through Friday Afternoon:

Weak upper level ridging and surface high pressure will settle into
the region today, resulting in dry weather and fair skies. Winds
will be light out of the northwest this morning, but should
transition to a easterly direction this afternoon as the surface
high nudges eastward. Modest boundary layer mixing should result in
a few fair weather cumulus this afternoon. High temperatures
reach the mid 70s this afternoon (6 to 12 degrees above average).

The harbinger of our next storm system will move into to the region
tonight in the form of increasing high cloud cover. The high cloud
cover and a slightly drier airmass should work against any fog
formation tonight, while light and variable winds could favor fog.
Our general thinking is that a few patches of fog could form in
eastern Georgia, but most of the region should be fog free through
Friday morning.

Southerly flow (above 850 mb) ahead of the next trough should bring
additional increases in moisture and cloud cover to the region on
Friday. The 00Z HREF guidance suggests a slight chance (15-25%) of
light rain in the north Georgia mountains from mid morning onward.
This precipitation signal looks to be associated with a very weak
shortwave and upslope flow. As we inch towards sunset a few showers
(10-20% chance) could develop over central and southern Georgia in
the warm advection ahead of an advancing warm front. In general
though, dry weather is favored for most of the region through sunset
Friday. Temperatures should be cooler in the mountains on Friday due
to cloud cover and a weak wedge (lower 60s for highs). Elsewhere
highs in should be in the upper 60s or 70s.

Albright

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 334 AM EST Thu Mar 7 2024

Key Messages:

 - A significant heavy rainfall and flash flooding threat will
   exist from Friday night into Saturday. A Flood Watch is in
   effect for much of the area for this time frame.

 - There will also be some potential for severe weather for at
   least portions of the area from early Saturday morning to
   Saturday afternoon.

 - Cooler and quieter conditions will return by Sunday into early
   next week.

A significant threat for heavy rainfall and flash flooding will be
quickly ramping up to start the forecast period. A southern stream
shortwave will be lifting northeastward across the Deep South toward
the area by Friday night while the attendant surface low tracks
northeastward from the Arklamiss region. Deep moisture will rapidly
surge into the area from Friday evening into Friday night, bringing
PWATs at or above climatological maximums for early March into the
1.5 to 1.8" range. Widespread rainfall, some heavy, will thus be
increasing from west to east Friday night into Saturday morning.

Confidence continues to increase in the likelihood that a swath of
enhanced high rainfall totals will occur within the forecast area
centered along/near the near stationary midlevel front. Latest
guidance, while still maintaining a degree of variability between
model solutions, continues to favor a region bisecting the CWA that
includes much of the Atlanta metro and surrounding areas for this
QPF maximum. This would be a particularly concerning region for the
highest QPF to fall, especially considering that a bullseye of 2-3+"
rainfall fell on Tuesday night/Wednesday morning in this area and
already caused flooding issues. For this reason, collaboration with
WPC resulted in the upgrade of the Day 2 Excessive Rainfall Outlook
to a Moderate Risk within a region centered across the Atlanta metro
and points westward into central Alabama. A Slight Risk remains for
much of the remainder of the CWA surrounding this area. Rainfall
totals of 2-4" Friday night into Saturday morning with locally
higher totals over 5" would lead to substantial flash flooding
concerns as well as rapid rises on already elevated waterways. For
this reason, a Flood Watch has already been hoisted for much of the
area with the exception of the far NW and SE counties from Friday
night through the day Saturday. All interests should monitor this
heightened flood potential Friday night into Saturday.

Beyond the primary flooding concern, there does remain a window for
severe potential, primarily after midnight Saturday through early
Saturday afternoon. Confidence is highest for this risk existing for
Middle Georgia. While this severe potential could extend farther
northward to the I-85 corridor vicinity, this will be dependent on
the warm front nudging farther northward and bringing resultant
SBCAPE farther north which is a less-certain scenario. Given the
strong LLJ in place, damaging wind gusts and perhaps a brief tornado
threat will be the primary concerns within the warm sector. The
severe threat may then gradually wane and lift east/northeast of the
area as better dynamics become displaced by Saturday afternoon.

Finally, quiet weather will return by Sunday and likely persist into
at least midweek next week as northwest flow aloft gradually
transitions into zonal flow and surface high pressure traverses west
to east across the region. Temperatures will briefly return a bit
below normal from Sunday into Monday before gradually warming
through midweek.

RW

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM EST Thu Mar 7 2024

VFR with the possibility of a some SCT050 this afternoon. SAT is
already showing a CU field forming over NW GA. Winds have gradually
begun to pick up out of the NE at 5-8kts and will stay on the E side
through the TAF period.

//ATL Confidence...18Z Update...

High on all elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  67  55  69 /  10  20 100  90
Atlanta         56  68  58  71 /   0  30 100  70
Blairsville     51  60  51  64 /  10  50 100  80
Cartersville    53  68  56  71 /   0  40 100  60
Columbus        57  76  63  75 /   0  30 100  70
Gainesville     53  65  55  67 /   0  30 100  80
Macon           56  74  61  73 /   0  10  90  90
Rome            53  68  57  71 /  10  60 100  60
Peachtree City  55  70  58  72 /   0  30 100  70
Vidalia         55  74  61  78 /   0   0  60  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Friday evening through late Saturday night for
GAZ005>009-011>016-019>025-027-030>039-041>061-066>073-078>084-
089>095-102.

&&

SHORT TERM...Albright
LONG TERM....RW
AVIATION...Vaughn
Hazardous weather outlook, Mar 7, 3:23 AM EST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
323 AM EST Thu Mar 7 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
323 AM EST Thu Mar 7 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Minor flooding will continue on some area rivers and creeks due
recent heavier rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Another storm system will bring widespread rainfall to the region
between Friday afternoon and Sunday morning. Additional rainfall
amounts between 1 and 4 inches are expected, and locally higher
totals are possible. Given the saturated state of our local
soils, this rainfall may lead to additional flooding concerns. A
Flood Watch has been issued for portions of northern and central
Georgia from Friday evening through Saturday night.

Severe thunderstorms will also be possible in the region Saturday.
The primary potential hazards appear to be damaging winds or a
couple brief tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 10:25 PM ESTRiver Flood WarningFFCNewton, Rockdale23 hr
Mar 7, 2:15 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding19 hr
Mar 7, 2:58 AM ESTFlood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 84 more57 hr
Mar 7, 4:54 AM ESTDense Fog AdvisoryFFCBaldwin, Banks, Clarke, Emanuel, Glascock, Greene and 14 more4 hr
Mar 7, 1:59 PM ESTRiver Flood WarningFFCBaldwin, Washington, Wilkinson43 hr
Mar 7, 2:46 PM ESTRiver Flood WarningFFCMeriwether, Pike32 hr
Mar 7, 2:54 PM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson5 days
Mar 7, 3:26 PM ESTRiver Flood WarningFFCGwinnett31 hr
Mar 7, 3:29 PM ESTRiver Flood WarningFFCDeKalb, Rockdale45 hr
Mar 7, 3:32 PM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson7 days

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.